Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 301, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 18, 2011, 3:32 PM CDT for Cherokee County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 3:32 PM CDT (20:32 UTC)
- Expired
- Jun 18, 2011, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:55 PM CDT | TSTM WND DMG | 3 S New Moon, AL | POWER LINES DOWN ON COUNTY ROAD 46 NEAR COUNTY ROAD 15 NEAR THE BROOMTOWN FIRE DEPARTMENT. TREE DOWN ON COUNTY ROAD 60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072
WUUS54 KBMX 182032
SVRBMX
ALC019-182115-
/O.NEW.KBMX.SV.W.0301.110618T2032Z-110618T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHEAST ALABAMA...
* UNTIL 415 PM CDT
* AT 330 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF MENTONE TO RAINSVILLE TO ALBERTVILLE...AND
MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFF...CENTRE...CLOUDLAND...SAND ROCK...GAYLESVILLE...
CHEROKEE ROCK VILLAGE...SLACKLAND AND LEESBURG.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
IF ON OR NEAR WEISS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO
DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3452 8550 3401 8540 3410 8580 3413 8579
3411 8584 3424 8585 3424 8582 3426 8580
3426 8578 3437 8566 3438 8563 3443 8559
3449 8558 3453 8552
TIME...MOT...LOC 2032Z 286DEG 37KT 3468 8550 3443 8581
3426 8626
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:07 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 18, 3:07 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT SAT JUN 18 2011 .DISCUSSION... WELL TODAY HAS MAINLY BEEN A WAIT A SEE DAY AS WE HAVE SEEN 2 WAVES OF SHOWERS AND THUNDERSTORMS SLIDE NORTH OF THE AREA. WITH EACH WAVE...THE COLD POOL HAS SLID FURTHER SOUTH AND IS FINALLY IN NORTHERN ALABAMA THIS AFTERNOON. AS OF THIS WRITING THE MAIN SEVERE WEATHER REMAINS NORTH OF THE AREA AND MAY STILL IMPACT A PORTION OF CENTRAL ALABAMA THIS LATE AFTERNOON AND EARLY EVENING. THE ENVIRONMENT STILL REMAINS RIPE FOR THUNDERSTORMS AS WELL AS MICROBURST THIS AFTERNOON...SO IF THE COLD POOL CAN WORK INTO THE AREA...THEN THE THREAT FOR STRONG TO SEVERE STORMS WILL BE THERE. THE BEST CHANCE FOR DEVELOPMENT WOULD REMAIN IN THE EXTREME NORTHEASTERN COUNTIES AND SUBSTANTIALLY GET LESS AS YOU GO SOUTHWEST. FOR NOW...HAVE LEFT THAT SHARP POP GRADIENT FROM 50 PERCENT IN THE NORTHEAST TO ONLY 15 PERCENT SOUTHWEST. JUST HAVE THE FEELING THAT MUCH LIKE CENTRAL AND SOUTHERN MISSISSIPPI YESTERDAY...THE SUPPRESSION IS JUST TOO STRONG TO SUPPORT DEVELOPMENT...EVEN THOUGH THE COLD POOL IS MORE THAN OVERLY DOMINANT. COUNTIES NORTH AND ESPECIALLY NORTHEAST SHOULD BE READY FOR THE POSSIBILITY OF A SVR THUNDERSTORM WATCH AND/OR WARNINGS A LITTLE LATER THIS AFTERNOON. WILL CONTINUE WITH THE 20 TO 30 POPS THROUGH EARLY EVENING TO ACCOUNT FOR THIS WAVE SLIDING THROUGH. AS THE RIDGE BUILDS INTO THE AREA ON SUNDAY THE POPS GO WAY DOWN AND STAY THAT WAY THROUGH AT LEAST TUESDAY MORNING. TUESDAY AFTERNOON WILL BE A TRANSITION DAY AS THE PATTERN LOOKS TO CHANGE. IF ALL GOES ACCORDING TO MODEL TRENDS WE WILL GET INTO A MORE SOUTHERLY FLOW AS THE RIDGE ACTUALLY WORKS EAST BY WEDNESDAY AND A TROUGH SETS UP SHOP BY WEDNESDAY NIGHT/THURSDAY. WITH THE ADDED GULF MOISTURE AHEAD OF THE THROUGH...LOOK FOR A GOOD CHANCE AT SOME BENEFICIAL RAIN TO THE AREA FOR THE REST OF THE WORK WEEK...BEFORE CLEARING OUT OF THE AREA BY LATE FRIDAY. OF COURSE WE WILL HAVE TO MONITOR THE STRENGTH OF THE RIDGE TO SEE IF IT WILL ACTUALLY BE BROKEN DOWN OR NOT BY MIDWEEK. && .AVIATION... 18Z TAF DISCUSSION. CONTINUING TO WATCH THE MCS TO THE NORTH AS IT MOVES TO THE EAST SOUTHEAST. THIS SYSTEM LOOKS TO MOVE INTO NORTHERN ALABAMA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS COULD REACH AS FAR SOUTH AND WEST AS EET. ANY CONVECTION IN THE AREA SHOULD DIMINISH SHORTLY AFTER SUNSET AROUND 01Z. SKIES COULD BECOME CLOUDY ONCE AGAIN TOMORROW MORNING AS MOISTURE FLOWS FROM THE GULF OF MEXICO AND SUBTLE ISENTROPIC LIFT HAS BEEN NOTED ON SEVERAL MODELS...FROM LOUISIANA TO ALABAMA RANGING FROM 975 TO 950 MB. CLOUD HEIGHTS LOOK TO BE ABOVE 1000 FT REMAINING IN THE MVFR CATEGORY. HOWEVER A CAVEAT TO THIS IS THAT THERE WILL BE LESS MOISTURE TOMORROW MORNING THAN THERE WAS THIS MORNING...SO CLOUD COVER COULD BE SCT TO BKN. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 96 71 95 68 / 20 10 10 10 10 ANNISTON 72 96 72 96 69 / 20 10 10 10 10 BIRMINGHAM 74 96 74 96 72 / 10 10 10 10 10 TUSCALOOSA 73 99 73 97 72 / 10 10 10 10 10 CALERA 73 97 73 95 72 / 10 10 10 10 10 AUBURN 71 96 72 96 70 / 10 10 10 10 10 MONTGOMERY 73 98 73 97 72 / 10 10 10 10 10 TROY 72 98 72 97 71 / 10 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/73
Hazardous weather outlook, Jun 18, 1:00 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT SAT JUN 18 2011 ALZ011>015-017>050-191130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO ISOLATED SEVERE STORMS WILL POSSIBLY SLIDE INTO THE NORTHEASTERN SECTIONS OF CENTRAL ALABAMA AFTER 4 PM AND MAY IMPACT AREAS EAST OF INTERSTATE 65 AND ALONG AND NORTH OF A LINE FROM SYLACAUGA TO ROANOKE THROUGH 9 PM. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY RAINFALL MAY ALSO RESULT IN AREAS OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATE AFTERNOON AND EARLY EVENING ACROSS THE NORTHEAST.
In the hours before
Special weather statement, Jun 18, 3:24 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SAT JUN 18 2011
ALZ014-182115-
WINSTON AL-
324 PM CDT SAT JUN 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL
415 PM CDT...
AT 321 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MORELAND...OR 13 MILES NORTHWEST OF ARLEY...MOVING
EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
INMANFIELD...
ADDISON...
HELICON...
NESMITH...
UPSHAW...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3430 8731 3430 8711 3430 8710 3411 8710
3411 8711 3419 8742 3431 8739 3431 8732
TIME...MOT...LOC 2024Z 285DEG 24KT 3426 8729
17/KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:24 PM CDT | Special Weather Statement | BMX | Winston | 51 min |
| Jun 18, 4:00 PM CDT | Special Weather Statement | BMX | Talladega | 30 min |
| Jun 18, 4:02 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 27 min |
| Jun 18, 4:26 PM CDT | Special Weather Statement | BMX | Cherokee | 49 min |
| Jun 18, 4:34 PM CDT | Special Weather Statement | BMX | Calhoun | 41 min |
| Jun 18, 5:01 PM CDT | Special Weather Statement | BMX | Cleburne | 44 min |
| Jun 18, 5:40 PM CDT | Special Weather Statement | BMX | Randolph | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.